Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 1, NWS Topeka, KS

January 11, 200920 counties in Kansas

NWS Topeka, KS issued this wind advisory at Jan 11, 2009, 3:12 PM CST for 20 counties in Kansas. It took effect at Jan 12, 2009, 12:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2009, 3:12 PM CST (21:12 UTC)
In effect from
Jan 12, 2009, 12:00 PM CST
Expired
Jan 12, 2009, 10:00 PM CST
In force
10 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 112112
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CST SUN JAN 11 2009

.AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS
ON MONDAY. THIS STORM SYSTEM WILL PUSH A STRONG COLD FRONT
SOUTHEAST ACROSS THE AREA THROUGH THE DAY. AS A RESULT...STRONG
AND GUSTY NORTHWEST WINDS WILL FOLLOW THE FRONT ALONG WITH COLDER
TEMPERATURES.

KSZ008>012-020>023-034>036-121000-
/O.NEW.KTOP.WI.Y.0001.090112T1600Z-090113T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY
312 PM CST SUN JAN 11 2009

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST MONDAY. 

A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA BY LATE
MONDAY MORNING. STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
NEAR 45 MPH CAN BE EXPECTED BEHIND THE FRONT ON INTO THE
AFTERNOON. WIND SPEEDS WILL SLOWLY DECREASE TOWARDS SUNSET.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS SHOULD EXERCISE
CAUTION WHILE DRIVING IN THE ADVISORY AREA. BE ALERT TO SUDDEN
GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.


$$
4 follow-up statements
000 
WWUS73 KTOP 120934
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
334 AM CST MON JAN 12 2009

.AN UPPER LEVEL STORM SYSTEM ACROSS THE NORTHERN PLAINS WILL MOVE
INTO THE MISSOURI VALLEY TODAY. THIS SYSTEM WILL PUSH A STRONG
COLD FRONT SOUTHEAST ACROSS THE AREA THROUGH THE DAY. AS A
RESULT...STRONG AND GUSTY NORTHWEST WINDS WILL FOLLOW THE FRONT
ALONG WITH COLDER TEMPERATURES.

KSZ024-026-037>040-054-055-121745-
/O.EXB.KTOP.WI.Y.0001.090112T1800Z-090113T0400Z/
JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA
334 AM CST MON JAN 12 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM CST THIS
EVENING. 

A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA BY MIDDAY.
BEHIND THE FRONT...STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS UP TO 45 MPH CAN BE EXPECTED DURING THE AFTERNOON INTO THE
EVENING. WIND SPEEDS WILL SLOWLY DECREASE LATE THIS EVENING.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS SHOULD EXERCISE
CAUTION WHILE DRIVING IN THE ADVISORY AREA. BE ALERT TO SUDDEN
GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE.

$$

KSZ008>012-020>023-034>036-121745-
/O.EXT.KTOP.WI.Y.0001.090112T1800Z-090113T0400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY
334 AM CST MON JAN 12 2009

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 10 PM CST THIS
EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM NOON TODAY TO 10 PM CST
THIS EVENING. 

A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA BY LATE
MORNING. BEHIND THE FRONT...STRONG NORTHWEST WINDS OF 25 TO 35
MPH WITH GUSTS UP TO 45 MPH CAN BE EXPECTED DURING THE AFTERNOON
INTO THE EVENING. WIND SPEEDS WILL SLOWLY DECREASE LATE THIS
EVENING.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS SHOULD EXERCISE
CAUTION WHILE DRIVING IN THE ADVISORY AREA. BE ALERT TO SUDDEN
GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE.

$$

BLAIR
000 
WWUS73 KTOP 121736 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1136 AM CST MON JAN 12 2009

.AN UPPER LEVEL STORM SYSTEM ACROSS THE NORTHERN PLAINS WILL MOVE
INTO THE GREAT LAKES TONIGHT. THIS SYSTEM WILL PUSH A STRONG COLD
FRONT SOUTHEAST ACROSS THE AREA THROUGH THE DAY. AS A
RESULT...STRONG AND GUSTY NORTHWEST WINDS WILL FOLLOW THE FRONT
INTO THIS EVENING ALONG WITH COLDER TEMPERATURES.

KSZ008>012-020>024-026-034>040-054-055-130145-
/O.CON.KTOP.WI.Y.0001.090112T1800Z-090113T0400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
1136 AM CST MON JAN 12 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING. 

A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THROUGH
THE AFTERNOON. NORTHWEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH
RANGE THROUGH THE AFTERNOON WITH SOME GUSTS OF 40 TO 50 MPH
POSSIBLE...ESPECIALLY NORTH OF I 70. THESE STRONG WINDS WILL
CONTINUE INTO THE EVENING BEFORE GRADUALLY DECREASING AFTER 10 PM.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS SHOULD EXERCISE
CAUTION WHILE DRIVING IN THE ADVISORY AREA. BE ALERT TO SUDDEN
GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE.

$$
000 
WWUS73 KTOP 122117 AAB
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CST MON JAN 12 2009

.AN UPPER LEVEL STORM SYSTEM ACROSS THE NORTHERN PLAINS WILL MOVE
INTO THE GREAT LAKES TONIGHT. THIS SYSTEM WILL CONTINUE TO 
PUSH A STRONG COLD FRONT SOUTHEAST ACROSS THE AREA. AS A
RESULT... STRONG AND GUSTY NORTHWEST WINDS WILL FOLLOW THE FRONT
THROUGH THIS EVENING ALONG WITH MUCH COLDER TEMPERATURES.

KSZ008>012-020>024-026-034>040-054-055-130400-
/O.CON.KTOP.WI.Y.0001.000000T0000Z-090113T0400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
317 PM CST MON JAN 12 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH CAN
BE EXPECTED ACROSS THE AREA INTO THE EVENING. SOME BRIEF GUSTS
OF 50 TO 55 MPH ARE ALSO POSSIBLE IN NORTH CENTRAL KANSAS AND
NEAR THE KANSAS...NEBRASKA BORDER. ALTHOUGH THE STRONG WINDS WILL
CONTINUE INTO THE EVENING HOURS...THEY SHOULD GRADUALLY
DECREASE AFTER 10 PM.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS SHOULD EXERCISE
CAUTION WHILE DRIVING IN THE ADVISORY AREA. BE ALERT TO SUDDEN
GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE.

$$
000 
WWUS73 KTOP 130341
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
941 PM CST MON JAN 12 2009

KSZ008>012-020>024-026-034>040-054-055-130445-
/O.EXP.KTOP.WI.Y.0001.000000T0000Z-090113T0400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
941 PM CST MON JAN 12 2009

...WIND ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING. 

NORTH TO NORTHWEST WINDS OF 15 TO 25 MPH WILL CONTINUE INTO THE
OVERNIGHT HOURS...BUT THE STRONGER WINDS HAVE ENDED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jan 11, 11:59 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 11, 11:59 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CST SUN JAN 11 2009

.UPDATE...

UPDATED FOR 18 UTC TAF ISSUANCE.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

CLEAR SKIES CURRENTLY OVER THE AREA SHOULD PERSIST THROUGH 00Z AS
STRATUS OVER NEBRASKA SHOULD REMAIN WELL NORTHEAST OF ANY TAF
SITES. BETTER MIXING AND ADIABATIC LAPSE RATES THIS AFTERNOON
SHOULD LEAD TO NORTHWEST WINDS GUSTING AROUND 20 KTS SOME AREAS
BEFORE LGT/VAR BY 00Z. OTHERWISE ONLY A GRADUAL INCREASE IN CIRRUS
THROUGH 06Z...THEN AC DECK DEVELOPING AHEAD OF NEXT CLIPPER IN THE
07-10Z TIMEFRAME WITH CIGS AROUND 6KFT. WILL LOWER CIGS TO AROUND
3500 FT BY 15Z ALL TAFS WITH FROPA AND WINDS SHIFTING WEST AND
NORTHWEST AND INCREASING WITH GUSTS TO 20-25 KTS. WITH DRY LLVLS
AND LENGTH OF STRONGER FORCING SHORT (MAINLY 12-15Z)...WILL LEAVE
PRECIP MENTION OUT OF THE TAF FCST. MUCH STRONGER NW WINDS
EXPECTED JUST BEYOND THIS FCST.

&&

PREV DISCUSSION.../315 AM CST SUN JAN 11 2009/
TODAY/TONIGHT...SFC TROUGH AXIS CONTINUES TO PASS THROUGH THE AREA
THIS MORNING WITH THE ONLY NOTICEABLE AFFECT IN THE FORM OF SHIFTING
SFC WINDS BACK TO THE NORTHWEST. WINDS WILL AVERAGE BETWEEN 10 TO 20
MPH DURING THE DAY WITH SLIGHTLY HIGHER GUSTS OVER THE EASTERN HALF
OF THE CWA. HIGHS TODAY WILL BE SOME 10 TO 15 DEGREES WARMER THAN
YESTERDAY AS THE COLD AIRMASS PREVIOUSLY IN PLACE CONTINUES TO ERODE
AND SHIFT EASTWARD. A BRIEF PERIOD OF SHORTWAVE RIDGING WILL BE SEEN
THIS EVENING IN RESPONSE TO AN APPROACHING SHORTWAVE TROUGH DIVING
SOUTHEAST THROUGH THE NORTHERN PLAINS.

MONDAY...THE SHORTWAVE TROUGH AND AN ACCOMPANYING COLD FRONT WILL
SLIDE SOUTHEAST THROUGH THE CWA ON MONDAY. SUFFICIENT FORCING AND
MOISTURE WILL BE PRESENT UPON THE FRONTAL PASSAGE TO GENERATE
PRECIPITATION. LOW LEVEL LAPSE RATES APPROACH DRY ADIABATIC DURING
THE AFTERNOON ON MONDAY. ICE WILL BE INTRODUCED INTO THE COLUMN WITH
THE MAJORITY OF THE TEMPERATURE PROFILE BELOW FREEZING. MAIN
EXCEPTION IS FOUND AT THE SFC IN WHICH MODELS HAVE BEEN PERSISTENT
IN KEEPING T IN THE UPPER 30S. FINE LINE BETWEEN ALL SNOW...ALL RAIN
OR A MIX OF THE TWO DEPENDING ON THE TEMPERATURE WITHIN LOWEST 2KFT.
THEREFORE CONTINUED SN/RA WORDING IN FORECAST TO BEST REPRESENT MOST
PROBABLE SCENARIO WITHIN THE FORECAST TIME FRAME. AMOUNTS ON AVERAGE
SHOULD BE LIGHT OUTSIDE OF AREAS ENHANCED BY WEAK INSTABILITY.
OTHERWISE A WINDY DAY LOOKS IN THE WORKS AFTER THE FRONTAL PASSAGE
WITH STRONG NORTHWEST WINDS. THE WESTERN HALF OF THE CWA WILL BE
CLOSE TO/EXCEED WIND ADVISORY CRITERIA AND FUTURE FORECASTS WILL
FINE TUNE PRECISE MAGNITUDE. THE COLD AIR ARRIVES IN THE CWA MONDAY
NIGHT INTO TUESDAY MORNING WITH LOWS EXPECTED IN THE TEENS.

TUESDAY/BEYOND...AFTER THE COLD START...TEMPERATURES WILL STRUGGLE
TO WARM ON TUESDAY WITH CONTINUED CAA WITH MOST LOCATIONS REMAINING
IN THE LOWER TO MIDDLE 30S. A BRIEF PERIOD OF WARMING WILL BE
REALIZED ON WEDNESDAY WITH H85 TEMPS WARMING 15F AS THE MODIFIED
ARCTIC AIRMASS SHIFTS TO THE EAST. HIGHS ON WED WILL REACH THE
MIDDLE TO UPPER 30S. THE WARMING TREND ABRUPTLY COMES TO AN END
WEDNESDAY NIGHT AS AN ARCTIC COLD FRONT SLAMS INTO THE CWA. A
1050HPA HIGH WILL DROP INTO THE CENTRAL CONUS...PROVIDING BELOW
NORMAL READINGS ON THU.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

63
Hazardous weather outlook, Jan 11, 5:04 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
504 AM CST SUN JAN 11 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-121115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
504 AM CST SUN JAN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

BLAIR

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.